Alert archive / Colorado / High Wind Watches in 2020
High Wind Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Nov 13, 2020, 2:20 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska. It took effect at Nov 14, 2020, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 13, 2020, 2:20 AM MST (09:20 UTC)
- In effect from
- Nov 14, 2020, 11:00 AM MST
- Expired
- Nov 13, 2020, 10:57 AM MST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WWUS73 KGLD 130920 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 220 AM MST Fri Nov 13 2020 COZ090>092-KSZ001-013-027-NEZ079-131800- /O.NEW.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs, and Benkelman 220 AM MST Fri Nov 13 2020 /320 AM CST Fri Nov 13 2020/ ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...In Kansas, Cheyenne, Sherman and Wallace Counties. In Colorado, Yuma, Kit Carson and Cheyenne Counties. In Nebraska, Dundy County. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust are expected with visibilities as low as a few miles at times. This could impact travel on area roadways, including Interstate 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
183 WWUS73 KGLD 131757 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1057 AM MST Fri Nov 13 2020 COZ090>092-NEZ079-140700- /O.UPG.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/ /O.NEW.KGLD.HW.W.0010.201114T1800Z-201115T0000Z/ Yuma-Kit Carson-Cheyenne-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, and Benkelman 1057 AM MST Fri Nov 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 5 PM MST SATURDAY... * WHAT...Sustained northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In Nebraska, Dundy County. In Colorado, Yuma, Kit Carson and Cheyenne Counties. * WHEN...From 11 AM to 5 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ001-013-027-140700- /O.UPG.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/ /O.NEW.KGLD.HW.W.0010.201114T1800Z-201115T0000Z/ Cheyenne-Sherman-Wallace- Including the cities of St. Francis, Bird City, Goodland, and Sharon Springs 1057 AM MST Fri Nov 13 2020 /1157 AM CST Fri Nov 13 2020/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM MST /6 PM CST/ SATURDAY... * WHAT...Sustanined northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Cheyenne, Sherman and Wallace Counties. * WHEN...From 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Nov 13, 12:53 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 13, 12:53 AM MST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1253 AM MST Fri Nov 13 2020 .SHORT TERM...(This evening through Sunday) Issued at 158 PM MST Thu Nov 12 2020 Forecast through the short term will feature dry, windy conditions with elevated fire weather each day. Saturday stands out as a day when all parameters come together for potentially very windy conditions, critical fire weather and areas of blowing dust. Temperatures Friday and Saturday will be mild, then cooling down slightly on Sunday. Zonal flow aloft will be in place tonight and Friday. Lee trough will deepen over eastern Colorado, resulting in breezy to windy southwest winds by Friday afternoon. The downslope component will help temperatures warm into the upper 50s. Relative humidity will fall into the lower to middle teens west of Highway 25 including all of northeast Colorado, but wind speeds fall just short of critical criteria, so will be messaging elevated fire weather for those area. Lows Friday night will be in the lower 30s. Saturday will see a sharp upper trough cross the central Rockies and into the adjacent plains during the afternoon. Strong winds on the backside will mix to the surface in the afternoon. Mixing height forecasts suggest the potential for 50kt gusts or higher, with highest winds in northeast Colorado. Winds of this magnitude will be capable of producing blowing dust given the background drought conditions. In addition, relative humidity will drop into the middle teens, with critical fire weather conditions likely. This could be a potentially busy day due to strong winds, blowing dust and the risk of any fire that develops to get out control. It will also be a warm day, with temperatures ranging from the upper 50s in northeast Colorado to the upper 60s in parts of northwest Kansas. Winds should diminish in the early evening as boundary layer decouples. Lows Saturday night will be in the 20s as cooler air moves in behind the front. Sunday will be quieter under a slight northwest flow aloft, but still a lingering risk of fire weather. At this point looks more elevated than critical, with RH in the middle teens, but wind gusts below 20kts. High temperatures will be in the lower 50s, near normal for this time of year, and lows Sunday night in the middle 20s. .LONG TERM...(Monday through Thursday) Issued at 1252 AM MST Fri Nov 13 2020 Monday... An upper level ridge is expected to move east across the western CONUS bringing NW flow aloft across the High Plains. At the surface, high pressure in the region will keep the Tri-State area dry with RH values in the mid 20s. No fire weather is expected at this time due to winds gusting up to 20 mph as they shift from west to south. Temperatures on Monday are expected to reach the low to mid 60s for highs and drop to the low 30s and upper 20s overnight. Tuesday... The guidance is in good agreement that the ridge axis will be moving across the Plains throughout the day. The location of the ridge over the area will assist in warmer temperatures and slightly drier conditions than Monday. The RH values are even higher on Tuesday for eastern portions of the CWA, ranging from the low 20s in eastern Colorado to the low 30s east of KS-25. The SW winds are expected to once again gust up to 20 mph. Due to the below criteria winds and RH values only expected to drop into the low 20s, the confidence in fire weather conditions is low. However, there is some potential for elevated fire weather conditions west of the Colorado border. Tuesday high temperatures are expected to reach the mid 60s with lows in the 30s. Wednesday... The Tri-State area is expected to be on the back side of the ridge with SW to W winds. Wednesday looks like it will be the warmest day of the period with highs currently forecasted to reach the low 70s. Overnight, temperatures will be in the mid to upper 30s. With the warmer temperatures, comes the chance to dry out even further than the previous days. RH values are currently expected to drop into the mid to upper teens west of the Colorado border and range from the low 20s to low 30s for the remainder of the area. Fortunately, the winds continue to remain on the lighter side with peak gusts between 20-25 mph. Despite the light winds, the low humidity values could be a concern for elevated fire weather conditions in eastern Colorado during the afternoon. Thursday... Current guidance depicts the ridge extending across the entire CONUS. Overnight Thursday, our next trough looks to move onto the West Coast. The models do begin to differ with the depth of the ridge and strength of the trough; however, they are in agreement that the area will continue to experience dry conditions. Temperatures on Thursday are expected to reach the upper 60s to low 70s for highs and mid to upper 30s for lows. RH values will continue to be lowest over eastern Colorado with values in the upper teens to low 20s. The remainder of the area will is currently forecasted to see values ranging from the low 20s to low 30s. No fire weather conditions are expected as of now for Thursday due to the RH values and winds only gusting up to 20 mph. Conditions will continue to be closely monitored for any increases for fire weather potential each day next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 947 PM MST Thu Nov 12 2020 VFR conditions will rule through the TAF period. Light/variable winds will shift to the SSW and increase to ~15 knots shortly after sunrise (12-15Z), further increasing to 15-25 knots by late morning and early afternoon. Winds will back slightly toward the S and decrease to 12-17 knots AOA sunset Friday evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...KMK AVIATION...VINCENT
Hazardous weather outlook, Nov 12, 8:01 PM MST, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 801 PM MST Thu Nov 12 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140315- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 801 PM MST Thu Nov 12 2020 /901 PM CST Thu Nov 12 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Elevated fire weather conditions are anticipated across the majority of the Tri-State area on Friday. Critical fire weather conditions are possible across much, or all, of the Tri-State area on Saturday. Strong northwesterly winds are anticipated across the entire Tri- State area on Saturday. Wind gusts may reach or exceed 60 mph. Areas of blowing dust are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 2:25 AM MST | Fire Weather Watch | GLD | Kit Carson, Yuma | 9 hr |
| Nov 13, 10:57 AM MST | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 30 hr |
| Nov 13, 10:59 AM MST | Red Flag Warning | GLD | Cheyenne, Kit Carson, Yuma | 30 hr |
Nearby
High Wind Watches in Colorado, 2020High Wind Watches in Kansas, 2020High Wind Watches in Nebraska, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.